Bariatric surgery and Tecfidera

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

Bariatric surgery and Tecfidera

Postby Punchy » Sun Feb 26, 2017 9:12 am

I am about to start Tecfidera, and I am currently on a waiting list for bariatric surgery (Roux en Y or possibly gastric sleeve).

This is a long shot, but has anyone else gone through this procedure while taking Tecfidera?

I feel like I'm walking into catastrophe. My neurologist is very uninformed about the surgery, which is fine except that he's quite nonchalant and not inclined to do any research to help me - yet wants me on the meds asap.

I am in Ontario, Canada, and I'm lucky enough to have the surgery covered by the province. However that means I have little to no access to my surgeon for many months and I cannot call up the clinic and ask questions or make additional appointments at this point. So I've been doing my own research.

I've put off MS meds for several years and need to get back on track. I can't keep waiting, so I've decided to go ahead with the Tecfidera and let the doctors sort out the conflicts later.

It looks like, given the timeframe, I will titrate up and once I'm over the hump of side effects, I will soon after have to go off for the surgery and recovery, then titrate back up and re-suffer the side effects on a post-op digestive tract.

I welcome your experiences, insight and opinions as I am all alone in this decision.
User avatar
Punchy
Family Elder
 
Posts: 189
Joined: Tue Mar 06, 2007 4:00 pm
Location: Toronto, Canada

Advertisement

Re: Bariatric surgery and Tecfidera

Postby NHE » Sun Feb 26, 2017 10:00 am

Hi Punchy,
I don't know how Tecfidera might interact with bariatric surgery. However, I was wondering if you've been tested to determine your JC virus status?

You may want to read through the Tecfidera prescribing information if you haven't already.

http://www.tecfidera.com/pdfs/full-prescribing-info.pdf
User avatar
NHE
Volunteer Moderator
 
Posts: 4443
Joined: Sat Nov 20, 2004 4:00 pm

Re: Bariatric surgery and Tecfidera

Postby Punchy » Sun Feb 26, 2017 6:25 pm

I had the CBC and was informed by BioGen that I was cleared, but haven't heard about the JCV. I plan to call my neurologist to find out (he is an MS specialist so I would expect him to be on top of it). He did go through the risks with me previously and I am to do bloodwork every three months to check leukocytes.

Is there a specific reason you mention the JC virus, in relation to bariatric surgery?
User avatar
Punchy
Family Elder
 
Posts: 189
Joined: Tue Mar 06, 2007 4:00 pm
Location: Toronto, Canada

Re: Bariatric surgery and Tecfidera

Postby NHE » Tue Feb 28, 2017 8:34 am

Punchy wrote:I had the CBC and was informed by BioGen that I was cleared, but haven't heard about the JCV. I plan to call my neurologist to find out (he is an MS specialist so I would expect him to be on top of it). He did go through the risks with me previously and I am to do bloodwork every three months to check leukocytes.

Is there a specific reason you mention the JC virus, in relation to bariatric surgery?


No. It was just a general question. There is a risk of PML with Tecfidera so knowing your JCV status prior to starting would be a good thing.

5.2 Progressive Multifocal Leukoencephalopathy
Progressive multifocal leukoencephalopathy (PML) has occurred in patients with MS treated with TECFIDERA. PML is an opportunistic viral infection of the brain caused by the JC virus (JCV) that typically only occurs in patients who are immunocompromised, and that usually leads to death or severe disability. A fatal case of PML occurred in a patient who received TECFIDERA for 4 years while enrolled in a clinical trial. During the clinical trial, the patient experienced prolonged lymphopenia (lymphocyte counts predominantly <0.5x109/L for 3.5 years) while taking TECFIDERA [see Warnings and Precautions (5.3)]. The patient had no other identified systemic medical conditions resulting in compromised immune system function and had not previously been treated with natalizumab, which has a known association with PML. The patient was also not taking any immunosuppressive or immunomodulatory medications concomitantly.

PML has also occurred in the post marketing setting in the presence of lymphopenia (<0.8x109/L) persisting for more than 6 months. While the role of lymphopenia in these cases is uncertain, the majority of cases occurred in patients with lymphocyte counts <0.5x 109/L.

At the first sign or symptom suggestive of PML, withhold TECFIDERA and perform an appropriate diagnostic evaluation. MRI findings may be apparent before clinical signs or symptoms. Typical symptoms associated with PML are diverse, progress over days to weeks, and include progressive weakness on one side of the body or clumsiness of limbs, disturbance of vision, and changes in thinking, memory, and orientation leading to confusion and personality changes.


There's also a risk of liver injury and testing liver enzyme levels is recommended.

5.4 Liver Injury
Clinically significant cases of liver injury have been reported in patients treated with TECFIDERA in the post marketing setting. The onset has ranged from a few days to seven months after initiation of treatment with TECFIDERA. Signs and symptoms of liver injury including elevation of serum aminotransferases to greater than 5-fold the upper limit of no and elevation of total bilirubin to greater than 2-fold the upper limit of normal have been observed. These abnormalities resolved upon treatment discontinuation. Some cases require hospitalization. None of the reported cases resulted in liver failure, liver transplant, or death. However, the combination of new serum aminotransferase elevations with increased level of bilirubin caused by drug-induced hepatocellular injury is an important predictor of serious injury that may lead to acute liver failure, liver transplant, or death in some patients.

Elevations of hepatic transaminases (most no greater than 3 times the upper limit of norm were observed during controlled trials [see Adverse Reactions (6.1)].

Obtain serum aminotransferase, alkaline phosphatase (ALP), and total bilirubin levels prior to treatment with TECFIDERA and during treatment, as clinically indicated. Discontinue TECFIDERA if clinically significant liver injury induced by TECFIDERA is suspected.
User avatar
NHE
Volunteer Moderator
 
Posts: 4443
Joined: Sat Nov 20, 2004 4:00 pm


Return to Tecfidera (BG-12, dimethyl fumarate)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service


cron